Although the results of a recently published review found that secondary, or reactive, thrombocytosis is rarely caused by medications, evidence supports a causal relationship between low-molecular-weight heparins (LMWH) and neonatal drug withdrawal with thrombocytosis. 

To obtain current literature reviewing drug-induced thrombocytosis, the study authors searched MEDLINE/PubMed (1966 – September 2018), EMBASE (1980 – September 2018), and Web of Science (1970 – September 2018). “Review articles, clinical trials, background data, case series, and case reports of drug-induced thrombocytosis were collected, and case reports were assessed for causality using a modified Naranjo nomogram,” the study authors explained. It was noted that thrombopoietic growth factors and erythropoietin were not included in the review. 

The study authors identified 43 case reports as well as 8 case series discussing drug-induced thrombocytosis. After careful review, they concluded that reactive thrombocytosis is rarely drug induced. However, analysis of the literature did find good evidence of a causal relationship between LMWHs and neonatal drug withdrawal with thrombocytosis.

Related Articles

A total of 4 cases and 2 cases series discussing LMWH-induced thrombocytosis were obtained. After examination of the reports, the study authors observed a strong association between the administration of LMWH and thrombocytosis. The study authors also observed that thrombocytosis typically developed 14 days (range: 3, 35) following administration of LMWH and continued for 7 days (range: 2, 48). 

A causal relationship between neonatal drug withdrawal and thrombocytosis was also observed. In their review, the study authors found infants developed thrombocytosis after narcotic and nonnarcotic psychotropic medications were used during pregnancy. Thrombocytosis typically developed in the infant’s second or third week of life and continued for approximately 16 weeks. 

“Drug-induced thrombocytosis is an uncommon cause of reactive thrombocytosis,” the study authors concluded. They added, “Pharmacists can play an important clinical role in determining the possibility of drug-induced thrombocytosis and thereby avoiding a potential bone marrow procedure in the diagnosis.”

Reference:

Vo QT, Thompson DF. A Review and Assessment of Drug-Induced Thrombocytosis. Annals of Pharmacotherapy. DOI: doi.org/10.1177/1060028018819450.